Alert archive / New Mexico / Flash Flood Warnings in 2009
Flash Flood Warning 9, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jun 27, 2009, 12:50 PM MDT for Otero County, New Mexico. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2009, 12:50 PM MDT (18:50 UTC)
- Expired
- Jun 27, 2009, 2:15 PM MDT
- In force
- 85 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 58 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 6.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 96 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 1582 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KEPZ 271850 FFWEPZ NMC035-272015- /O.NEW.KEPZ.FF.W.0009.090627T1850Z-090627T2015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EL PASO TX 1250 PM MDT SAT JUN 27 2009 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO... * UNTIL 215 PM MDT * AT 1246 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAINFALL ESTIMATES OF ONE AND ONE-HALF TO TWO AND ONE-HALF INCHES OF RAIN IN ABOUT ONE HOUR. FLASH FLOODING FROM THESE STORMS IS LIKELY IN THIS AREA. THE STORMS ARE VERY SLOW MOVING...SO UP TO ANOTHER INCH OF RAIN IS POSSIBLE. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SACRAMENTO PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS. && LAT...LON 3284 10567 3283 10553 3267 10553 3267 10569 $$ HEFNER
1 follow-up statement
000 WGUS74 KEPZ 272021 FFSEPZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 221 PM MDT SAT JUN 27 2009 NMC035-272024- /O.EXP.KEPZ.FF.W.0009.000000T0000Z-090627T2015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ OTERO NM- 221 PM MDT SAT JUN 27 2009 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 215 PM MDT FOR CENTRAL OTERO COUNTY... RADAR INDICATES THAT THUNDERSTORMS OVER THE WARNING AREA HAVE WEAKENED. AN ARROYO AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT FOR THE AREA THROUGH 315 PM. AS MUCH AS 2-4 INCHES OF RAIN HAS FALLEN OVER A RURAL AREA JUST WEST OF SACRAMENTO. EXCESSIVE RUNOFF FROM THESE THUNDERSTORMS WILL LIKELY FLOW DOWN PERK CANYON AND MAY EFFECT PORTIONS OF PERK CANYON ROAD...WEED ROAD...AND HIGHWAY 24 OVER THE NEXT COUPLE OF HOURS. DO NOT DRIVE ACROSS AREAS WHERE WATER COVERS THE ROAD. LAT...LON 3284 10567 3283 10553 3267 10553 3267 10569 $$ HARDIMAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 2:45 AM MDT, 10 hours 5 minutes earlier.
Area forecast discussion, Jun 27, 2:45 AM MDT, 10 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 245 AM MDT SAT JUN 27 2009 .SYNOPSIS... AN UPPER TROUGH MOVING ACROSS THE WESTERN U.S. FROM THE PACIFIC HAS REDIRECTED THE SUBTROPICAL MOISTURE PLUME BACK OVER THE BORDERLAND REGION. DAYTIME HEATING WILL CREATE WEAK INSTABILITY ACROSS THE REGION THIS AFTERNOON WHICH WILL RESULT IN ISOLATED TO SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT FOR ALL AREAS. BETTER STORM CHANCES WILL BE OVER THE MOUNTAINS. FOR SUNDAY AND MONDAY A WEAK FRONTAL BOUNDARY WILL MOVE IN FROM THE NORTHEAST AND STALL OVER THE AREA. WITH ADEQUATE MOISTURE IN PLACE AN INCREASE IN SHOWER AND STORM COVERAGE IS EXPECTED. FOR THE REST OF THE WEEK HIGH PRESSURE ALOFT WILL SETTLE OVER THE REGION. THIS WILL KEEP THE REGION WARM AND REDUCE BUT NOT ELIMINATE DAILY AFTERNOON AND EVENING STORMS. && .DISCUSSION... A COUPLE OF FEATURES ARE KEEPING NOCTURNAL STORMS IN PLAY OVER THE W AND N PORTIONS OF THE CWFA TONIGHT. A DISTURBANCE AT UPPER LEVELS IS TRACKING N INTO THE BOOTHEEL ON THE SW QUADRANT OF THE TX HIGH. OVER THE NORTHERN PORTIONS OF THE CWFA A MID-LEVEL TROUGH IS PASSING W TO E. TODAY THE TROUGH WILL LIFT AWAY FROM THE REGION... BUT CONTINUED SOUTHERLY FLOW ALOFT WILL LIKELY KEEP MOISTURE AND IMPULSE MOVING INTO THE WESTERN CWFA. FOR TODAY NOT A LOT OF CHANGE IN THE LARGE SCALE PATTERN. MOISTURE LEVELS REMAIN PRETTY HEALTHY WITH PWS OVER AN INCH AREA WIDE AND SFC DEWPOINTS RELATIVELY HIGH. PROG SOUNDINGS INDICATE STRONG SFC HEATING AND MINIMAL DEWPOINT EROSION LEADING TO A GENERALLY WEAKLY UNSTABLE ENVIRONMENT. MODELS INDICATE THE FOCUS FOR PCPN TO AGAIN BE WEST AND NORTH. BUT CONCERNED THAT MORNING CLOUDINESS AND LINGERING SHOWERS COMBINED WITH WET GROUND MAY SUPPRESS (OR MAYBE JUST DELAY) ACTIVITY OVER THE BOOTHEEL AND SOUTHWEST DESERTS. THE FOCUS COULD SHIFT EAST TODAY DUE TO DIFFERENTIAL/STRONGER HEATING. FOR SUNDAY AND MONDAY WELL SEE THE APPROACH AND STALLING OF A BACKDOOR FRONTAL BOUNDARY ACROSS THE CWFA. HELPING THIS ALONG IS THE PASSAGE OF A DEEP UPPER LOW OVER THE MIDWEST. THIS TROUGH SHOVES THE UPPER HIGH TO THE WEST AND ALLOWS A DEEPER LOW LEVEL EAST FLOW AND MID LEVEL NORTHERLY FLOW. MODELS FOCUS AND INCREASE A LOWER MID-LEVEL MOISTURE BAND OVER THE CWFA. THIS ADDS TO THE INSTABILITY AND THE FRONT PROVIDES A FOCUS. THUS EXPECT INCREASED STORM CHANCES FOR THIS PERIOD. FOR TUESDAY FORWARD THE UPPER HIGH STRENGTHENS AND DRIFTS EAST BACK OVER THE AZ/NM LINE. THIS PLACES US PRETTY MUCH UNDER THE RIDGE. THUS EXPECT SOME SUPPRESSING EFFECTS OF CONVECTION. HOWEVER THE MODELS INDICATE SOME MOISTURE TRAPPED OVER THE REGION WITHIN THE HIGH. THUS EXPECT TO MOVE TO A DIURNAL PATTERN OF DAILY AFTERNOON ISOLATED MOUNTAIN STORMS WITH SLIGHT CHANCES FOR LATE DAY LOWLAND STORMS. TEMPERATURES WILL WARM AND WINDS WILL GENERALLY BE LIGHT THROUGH THIS PERIOD. && .AVIATION...VALID 27/1200Z-28/1200Z... ISOLD SHOWERS AND EMBEDDED WEAK TSRA OVER SIERRA COUNTY AND AREAS W OF RIO GRANDE VALLEY WILL DIMINISH THROUGH THE EARLY MORNING HOURS. FEW AREAS WITH MVFR CONDITIONS EARLY. PLENTY OF EARLY MORNING DEBRIS CLOUDS OVER THE REGION WITH SOME MTN TOP OBSCURATION OVER HIGHER PEAKS AND RIDGES. GENERALLY VFR CONDITIONS ALL AREAS BY LATE MORNING AS CLOUDS DISSOLVE. CONVECTIVE COVERAGE THIS AFTERNOON TO DEVELOP AFTER 18Z. HIGHER TERRAIN FAVORED EARLIER IN THE DAY WITH LOWLANDS LATER. WIDER COVERAGE EXPECTED NORTH AND WEST...INCLUDING TCS AND DMN TERMINALS...HOWEVER INCREASED MOISTURE BACK OVER ALL AREAS SO LRU AND ELP TERMINALS COULD SEE VCNTY TSRA WITH LOCALLIZED MVFR CONDITIONS AFT 23Z. OUTFLOW GUSTS TO 40 MPH POSSIBLE WITH VSBYS DOWN TO 5MI IN RAIN AND DUST. && .FIRE WEATHER... UPPER LEVEL TROUGH OVER THE GREAT BASIN WILL PUSH EAST OVERNIGHT... FORCING THE SUBTROPICAL RIDGE SOUTHWARD TODAY. THE RESULTING UPPER LEVEL FLOW WILL PULL UPPER LEVEL MOISTURE BACK ACROSS SOUTHERN NEW MEXICO AND FAR WEST TEXAS. EXPECT ANOTHER ROUND OF MOUNTAIN SHOWERS AND THUNDERSTORMS TODAY...WITH BETTER CHANCES IN THE SACS THAN OVER THE PAST FEW DAYS. A WEAK BACKDOOR FRONT WILL PROVIDE FOCUS FOR MORE WIDESPREAD ACTIVITY ON SUNDAY...INCLUDING THE LOWLANDS. THIS BOUNDARY WILL STALL OVER THE REGION AND LOOKS TO PROVIDE ANOTHER DAY OF INCREASED STORM CHANCES ON MONDAY. THE RIDGE WILL REMAIN ALONG THE US-MEXICO BORDER INTO EARLY NEXT WEEK...THE PROXIMITY OF THE HIGH MAY TEND TO SUPPRESS TSTM DEVELOPMENT IN THE LOWLAND DESERTS...BUT AFTERNOON STORMS WILL REMAIN COMMON IN THE HIGHER TERRAIN. ISO-SCATTERED PRECIPITATION AND GOOD OVERNIGHT RECOVERIES WILL ENSURE MIN RH VALUES STAY WELL ABOVE CRITICAL VALUES THROUGH THE PERIOD. SURFACE WINDS WILL REMAIN GENERALLY LIGHT WITH THE ONLY PROBLEMATIC WINDS BEING STORM OUTFLOW. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 97 72 95 70 95 / 10 20 30 30 20 SIERRA BLANCA TX 95 69 89 63 90 / 10 10 20 30 20 LAS CRUCES 96 68 94 66 95 / 10 20 30 30 20 ALAMOGORDO 96 68 91 63 93 / 20 20 30 30 30 CLOUDCROFT 72 51 67 48 69 / 30 30 40 40 40 TRUTH OR CONSEQUENCES 93 66 91 64 93 / 20 20 30 30 30 SILVER CITY 87 60 85 58 87 / 30 20 30 30 20 DEMING 96 67 93 65 94 / 20 20 30 30 20 LORDSBURG 95 68 94 66 95 / 20 20 20 30 20 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 14/BIRD
Hazardous weather outlook, Jun 27, 11:05 AM MDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1105 AM MDT SAT JUN 27 2009 NMZ022>025-030>032-TXZ055-056-281700- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1105 AM MDT SAT JUN 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MOIST ATMOSPHERE AND SLOW MOVEMENT OF STORMS MAY LEAD TO LOCAL HEAVY RAINFALL AND BRIEF FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A MODERATELY MOIST ATMOSPHERE WILL REMAIN OVER THE REGION THROUGH THE PERIOD. EACH DAY THROUGH PERIOD LOOKS TO HAVE ISOLATED AFTERNOON AND EVENING THUNDERSTORMS...WITH BEST CHANCES OVER MOUNTAINS. SUNDAY AND MONDAY WILL PERHAPS BE THE MOST ACTIVE DAYS WITH SCATTERED COVERAGE OF THUNDERSTORMS AS LOW LEVEL PUSH FROM THE NORTHEAST BRINGS IN HIGHER MOISTURE CONTENT. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO LOCAL LAW ENFORCEMENT AND THIS OFFICE. HEFNER
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 12:28 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.